Iowa, 2010

Flooding in Iowa, March 10 to 16, 2010

March 10 to 16, 2010 · NWS ARX · 9 events in 5 counties and zones

Warm temperatures across the area caused a quick release of snowpack melt water, which brought about rises along several of the tributaries of the Mississippi River. Also, rainfall amounts up to an inch and a half fell over much of the area from the 9th through the 13th, which added to the rising water.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$12,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Warm temperatures across the area caused a quick release of snowpack melt water, which brought about rises along several of the tributaries of the Mississippi River. Also, rainfall amounts up to an inch and a half fell over much of the area from the 9th through the 13th, which added to the rising water. For instance, New Hampton (Chickasaw County) received 1.31 inches, Elma (Howard County) received 1.06 inches, and Osage (Mitchell County) received 1.44 inches. Minor flooding did occur along several rivers and creeks in northeast Iowa, however due to the time of year with no crops in the ground, damage was minimal. There was however damage to roads across Chickasaw county as low land flooding caused water-covered roads as well as blocked and damaged culverts causing road closures and damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 10, 3:15 PM CST, 45 minutes earlier.

Area forecast discussion, Mar 10, 3:15 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
315 PM CST WED MAR 10 2010

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT

FORECAST FOCUS REMAINS CENTERED ON DENSE FOG TONIGHT THROUGH
TOMORROW MORNING AND RAIN CHANCES OVER THE NEXT FEW DAYS.

WATER VAPOR IMAGERY VERY BUSY THIS AFTERNOON. ONE MID-LEVEL TROUGH
THAT GAVE THE AREA RAIN OVERNIGHT THROUGH THIS AFTERNOON WAS NOW
LOCATED FROM EASTERN DAKOTAS INTO NORTHWESTERN WI. ANOTHER RATHER
POTENT MID-LEVEL CLOSED LOW WAS LOCATED OVER THE TX/OK PANHANDLE.
THIS FEATURE WILL PROVE TO BE OUR WEATHER-MAKER FOR TOMORROW AND
INTO THE WEEKEND. RADAR WAS SHOWING THE BULK OF THE RAIN HAS PUSHED
NORTH OF THE AREA INTO NORTHERN WI/MN. OTHERWISE...FOG WAS PREVALENT
ACROSS THE AREA AS THE RAIN MOVES OUT OF THE AREA AND WINDS ARE
LIGHT IN INCREASINGLY BAGGY PRESSURE GRADIENT. DENSE FOG WITH
VISIBILITIES NEAR ZERO WAS FAIRLY WIDESPREAD ALONG AND SOUTH OF
I-90.

LATEST SUITE OF NCEP MODELS AS WELL AS THE 10.15Z SREF ALL IN PRETTY
DECENT AGREEMENT THROUGH THE PERIOD LENDING TO FAIRLY HIGH FORECAST
CONFIDENCE.

EXPECTING A LULL IN THE RAIN ACTION FOR TONIGHT AS WE ARE BETWEEN
SYSTEMS. LOWER BOUNDARY LAYER WILL BE MOISTURE LADEN WITH RECENT
RAINFALL AND ADDITIONAL MELTING SNOW. THIS COMBINED WITH SLACKENING
WINDS EXPECTED TO LEAD INTO IDEAL CONDITIONS FOR WIDESPREAD DENSE
FOG. HAVE EXPANDED/EXTENDED DENSE FOG ADVISORY TO INCLUDE THE ENTIRE
AREA THROUGH 9 AM THURSDAY. IN ADDITION...THERE MAY BE ENOUGH
OVERTURNING PER NAM BUFKIT IN THE STRATUS LAYER FOR SOME PATCHY
DRIZZLE. AFOREMENTIONED CLOSED LOW OVER THE TX/OK PANHANDLE WILL
EJECT INTO NORTHWEST MO. THIS SENDS A SHIELD OF RAIN THROUGH
SOUTHERN/CENTRAL IA INTO WESTERN IL. WILL BE CLOSE ENOUGH TO WARRANT
SMALL CHANCES OF RAIN AFTER 11.09Z ACROSS FAR SOUTHERN PORTIONS OF
THE FORECAST AREA.

ATTENTION THEN TURNS TO THE CLOSED MID-LEVEL LOW/SURFACE LOW MOVING
UP INTO IA THURSDAY THROUGH THURSDAY NIGHT. STRONG TROWAL SIGNATURE
AHEAD OF THE LOW SETS UP ACROSS OUR AREA FOR A PROLONGED RAIN EVENT.
RIGHT NOW...APPEARS QPF WILL BE IN THE HALF TO THREE-QUARTER INCH
RANGE TOMORROW THROUGH TOMORROW NIGHT. SOME EMBEDDED THUNDER ALSO
POSSIBLE THURSDAY AS NAM INDICATING 500M TO 1500M MUCAPE INCREASES
INTO THE 200-400J/KG RANGE. THE LOW THEN MOVES SLOWLY EAST INTO THE
OHIO RIVER VALLEY THROUGH SATURDAY NIGHT. AS IT DOES...THE MODELS
INDICATE SEVERAL WAVES OF RAIN INTO THE AREA. HYDROLOGIC
RAMIFICATIONS OF THIS RAINFALL/CONVECTION IS DISCUSSED BELOW IN THE
HYDROLOGY SECTION.

.LONG TERM...SUNDAY THROUGH WEDNESDAY

10.12Z GFS AND 10.06Z ECMWF IN OVERALL PRETTY GOOD AGREEMENT THROUGH
THE PERIOD.

SUNDAY SHOULD REMAIN MOSTLY CLOUDY ACROSS THE AREA AS THE STUBBORN
CLOSED LOW REMAINS ANCHORED OVER THE OHIO RIVER VALLEY. BEST RAIN
CHANCES WILL BE SOUTH AND EAST OF THE AREA. VERY SOUTHERN/EASTERN
FRINGES OF THE FORECAST AREA WILL BE CLOSE ENOUGH TO THE AFFECTS OF
THE LOW TO WARRANT A SMALL RAIN CHANCE. THE REST OF THE PERIOD
//MONDAY THROUGH WEDNESDAY// LOOKS QUIET AS A RIDGE OF HIGH PRESSURE
BUILDS EAST FROM THE WEST COAST INTO THE NORTHERN PLAINS/UPPER
MIDWEST. SLIGHTLY ANOMALOUSLY HIGHER VALUE HEIGHTS/SUNSHINE ASSOCIATED WITH
THE RIDGE WILL LIKELY LEAD TO MAX TEMPERATURES BEING SOME 5 TO 10
DEGREES ABOVE SEASONAL NORMALS...TOPPING OFF IN THE UPPER 40S TO MID
50S.

&&

.AVIATION...TONIGHT THROUGH THURSDAY

MAIN AVIATION FORECAST CONCERNS IS CONTINUATION OF LIFR CONDITIONS
AT BOTH RST AND LSE TAF SITES THIS AFTERNOON INTO THURSDAY MORNING.
WITH THE COMBINATION OF RECENT RAINFALL...SNOW MELT AND WARMER AIR
ADVECTING OVER COLD AIR NEAR SURFACE. DENSE FOG FORMED ACROSS
SOUTHEAST MINNESOTA...SOUTHWEST WISCONSIN AND NORTHEAST IOWA THIS
MORNING IN WAKE OF THE LIGHT RAIN BAND. LATEST METARS INDICATING
VISIBILITIES REDUCED TO A HALF OF A MILE OR LESS ACROSS THESE AREAS.
WITH NO SIGNIFICANT CHANGE IN PRESSURE GRADIENT OR AIRMASS...LIFR
CONDITIONS WILL CONTINUE THROUGH 16Z AT RST AND IFR TO LIFR
CONDITIONS WILL CONTINUE THROUGH 16Z AT LSE.

NEXT AVIATION CONCERN IS THUNDER POSSIBILITIES AT RST AND LSE AFTER
16Z THURSDAY. UPPER LEVEL/SURFACE LOW OVER SOUTHERN PLAINS MOVES
NORTHEAST INTO SOUTHERN IOWA BY 18Z THURSDAY. THE 10.12Z GFS AND NAM
ARE INDICATING 100-300 J/KG OF 0-6KM MOST UNSTABLE CAPE FROM 15 TO
21Z THURSDAY OVER BOTH THE TAF SITES. WITH STRONG DYNAMICS
ASSOCIATED WITH THE UPPER LEVEL/SURFACE LOW...CANNOT RULE OUT AN
ISOLATED THUNDER AFTER 16Z THURSDAY EMBEDDED IN THE NEXT RAIN BAND
MOVING NORTH INTO THE REGION. FOR NOW...HAVE NOT INTRODUCED ANY CB
OR THUNDER IN TAFS AND WILL LET LATER SHIFTS EVALUATE FURTHER.

&&

.HYDROLOGY...

HYDROLOGY CONCERNS STILL PERSIST GIVEN RAIN/MELTING SNOW PACK OVER
THE LAST COUPLE DAYS AND FORECAST INTO THE WEEKEND. MAIN CONCERN
WILL BE TIED WITH CONVECTIVE POTENTIAL THURSDAY AND FOCUSED BAND OF
RAINFALL AHEAD OF THE LOW MOVING FROM MO INTO THE OHIO RIVER VALLEY
THURSDAY THROUGH SATURDAY. IF RAIN RATES GET HIGH ENOUGH AND GET
FOCUSED OVER A GIVEN BASIN...SOME SIGNIFICANT RISES ON CREEKS/RIVERS
MAY OCCUR. RIGHT NOW...A HALF TO ONE AND A HALF INCHES OF TOTAL QPF
IS EXPECTED FROM THURSDAY THROUGH SATURDAY. MAIN FOCUS IS ON THE
TRIBUTARIES FLOWING INTO THE MISSISSIPPI...AND IN PARTICULAR THE
TREMPEALEAU...TURKEY...KICKAPOO...BLACK AND UPPER IOWA RIVERS. IF
ALL QPF IS REALIZED...ONLY MINOR FLOODING IS EXPECTED. IN
ADDITION...THERE ARE STILL A FEW RIVERS WITH ICE ON THEM...LEAVING
THE THREAT OF ICE JAMS A POSSIBILITY. WILL HAVE TO CONTINUE A CLOSE
WATCH ON THINGS...RIVER MONITORING WILL DEFINITELY BE NEEDED THROUGH
THE WEEKEND.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...DENSE FOG ADVISORY UNTIL 9 AM CST THURSDAY FOR WIZ017-WIZ029-
     WIZ032-WIZ033-WIZ034-WIZ041-WIZ042-WIZ043-WIZ044-WIZ053-
     WIZ054-WIZ055-WIZ061.

MN...DENSE FOG ADVISORY UNTIL 9 AM CST THURSDAY FOR MNZ079-MNZ086-
     MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.

IA...DENSE FOG ADVISORY UNTIL 9 AM CST THURSDAY FOR IAZ008-IAZ009-
     IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.

&&

SHORT/LONG TERM... DAS
AVIATION.......... DTJ
HYDROLOGY......... DAS
Hazardous weather outlook, Mar 10, 3:23 PM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
323 PM CST WED MAR 10 2010

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-111100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
323 PM CST WED MAR 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND FROM SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...THIS EVENING AND TONIGHT

...A DENSE FOG ADVISORY IS IN EFFECT UNTIL 9 AM THURSDAY MORNING...

WIDESPREAD DENSE FOG WILL CONTINUE INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WIDESPREAD DENSE FOG WILL CONTINUE THROUGH EARLY THURSDAY
MORNING AND VISIBILITIES SHOULD IMPROVE LATE THURSDAY MORNING.

ISOLATED THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA THURSDAY.
NONE OF THESE STORMS ARE EXPECTED TO BECOME SEVERE. HOWEVER...THEY
MAY ENHANCE RAINFALL RATES AND INCREASE RUNOFF IN COMBINATION
WITH MELTING SNOW. THIS WILL LIKELY RESULT IN RISES ON AREA CREEKS
AND RIVERS. PERSONS WITH INTERESTS IN LOCATIONS SUBJECT TO SPRING
FLOODING SHOULD STAY ALERT THIS WEEK AND BEGIN TAKING PRECAUTIONARY
ACTIONS AS NECESSARY.

.SPOTTER INFORMATION STATEMENT...

RAINFALL REPORTS WOULD BE APPRECIATED OVER THE NEXT FEW DAYS.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

HALBACH/DTJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 flood. Local standard time, as filed.

Flood, Chickasaw

When
March 10, 4:00 PM CST to March 13, 4:30 AM CST
Where
Chickasaw County, 5.13 mi NNW of Deerfield to 5.06 mi SE of Horn Fld Arpt
Cause
Heavy Rain / Snow Melt
Injuries
1 direct, 0 indirect
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
43.213, -92.554

A 13-year old girl was swept into a flooded creek in rural Alta Vista when cutting across a field after being dropped off a school bus. She was swept into and through a culvert before escaping. She was treated for hypothermia (direct injury) and released.

In addition, 15 roads were closed or washed out across the county. Some of this damage was due to water running over roads as culverts were frozen shut or plugged with ice.

Other minor flooding of low lying areas and small streams and creeks was reported across the county from the evening of March 10th through the early morning of March 13th.

Flood, Floyd

When
March 10, 8:00 PM CST to March 13, 4:30 AM CST
Where
Floyd County, 4.53 mi NNW of Nora Spgs to 5.47 mi SSW of Knoop Arpt
Cause
Heavy Rain / Snow Melt
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
43.213, -93.024

Minor flooding of low lying areas, as well as along small streams and creeks, was reported across portions of Floyd county from the evening of March 10th through early morning on March 13th. Also, some secondary roads were reported to have been underwater or have minor damage due to running water.

Flood, Fayette

When
March 10, 8:00 PM CST to March 13, 4:30 AM CST
Where
Fayette County, 3.07 mi WNW of Waucoma to 6.6 mi WNW of Fairbank
Cause
Heavy Rain / Snow Melt
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.087, -92.087

Minor flooding of low lying areas, as well as along small streams and creeks, was reported across portions of Fayette county from the evening of March 10th through early morning on March 13th. Also, some secondary roads were reported to have been underwater or have minor damage due to running water.

Flood, Clayton

When
March 11, 12:00 AM CST to March 12, 11:00 PM CST
Where
Clayton County, 0.33 mi NW of Littleport to 0.29 mi WNW of Littleport
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
42.753, -91.375

The Volga River at Littleport, IA rose above the flood stage of 12 feet on March 11th, and crested at 2:45 a.m. on March 12th at 13.58 feet. The river dropped below flood stage later in the day on March 12th.

Only minor flooding was observed as the river rose above flood stage with no damage reported.

Flood, Clayton

When
March 11, 8:30 AM CST to March 14, 11:30 AM CST
Where
Clayton County, 0.48 mi SSW of Elkader to 0.5 mi SSW of Elkader
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
42.844, -91.405

The Turkey River near Elkader rose above the flood stage of 12 feet on the morning of March 11th. It crested at 14.42 feet on March 12th around 10:00 p.m., before falling back below flood stage around noon on March 14th.

Only minor flooding was observed as the river rose above flood stage, with no damage reported.

Flood, Clayton

When
March 11, 1:00 PM CST to March 13, 7:00 PM CST
Where
Clayton County, 0.46 mi N of Garber to 0.74 mi N of Garber
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
42.737, -91.270

The Turkey River near Garber rose above the flood stage of 17 feet during the early afternoon hours on March 11th. It crested at 19.72 feet on the morning of March 12th around 8:15 a.m., before falling back below flood stage on the evening of March 13th.

Only minor flooding was observed as the river rose above flood stage, with no damage reported.

Flood, Mitchell

When
March 11, 7:00 PM CST to March 13, 1:00 AM CST
Where
Mitchell County, 3.65 mi NNW of Otranto to 3.95 mi WSW of Meroa
Cause
Heavy Rain / Snow Melt
Reported by
Broadcast Media
Coordinates
43.500, -93.025

Minor flooding of low lying areas across portions of Mitchell county, as well as along the Cedar River and other small streams and creeks, occurred from the evening of March 11th through the early morning hours of March 13th. Local campgrounds and RV parks, including the Ortranto, Stacyville, Interstate and Halverson parks along the Cedar River observed flooding. Also, the intersection of Highways 219 and 9, east of Osage was closed for a time on the evening of March 12th, due to water over-top of the road.

Ice jams were reported along the Cedar River, which swept trees, shrubs, grass and some trash downstream. For a time, there was concern for the safety of the Mitchell dam near the city of Mitchell. No damage was reported with the ice jams however.

Flood, Chickasaw

When
March 11, 11:00 PM CST to March 14, 6:00 PM CST
Where
Chickasaw County, 0.9 mi SSW of Bassett to 1.46 mi SSE of Bassett
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.059, -92.539

The Little Cedar River near Ionia rose above the flood stage of 10 feet on the evening of March 12th. The river crested at 13.16 feet around 6:00 a.m. on the morning of March 13th. It then fell back below flood stage between 5:00 p.m. and 6:00 p.m. on March 14th.

Only minor flooding was observed as the river rose above flood stage and no damage was reported.

Flood, Floyd

When
March 12, 9:00 AM CST to March 16, 4:00 PM CST
Where
Floyd County, 0.56 mi E of Charles City to 1.77 mi ENE of Charles City
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.070, -92.689

The Cedar River at Charles City rose above the flood stage of 12 feet on the morning of March 12th. The river crested at 14.2 feet around 1:00 p.m. on March 15th. The river then fell back below flood stage around 4:00 p.m. on March 16th.

Ice Jams were noted along the river, washing large chunks of ice into Bayou Bend Park. Also, the intersection of Riverside Drive and Illinois Avenue was closed for a time as flood waters flowed over it.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 216372, 216558, 216562, 218460, 218462, 218463, 216566, 216537, 216539.